Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 105, NWS Sioux Falls, SD

May 19, 20124 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 19, 2012, 9:09 PM CDT for 4 counties in Iowa. It was in force for 51 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2012, 9:09 PM CDT (02:09 UTC)
Expired
May 19, 2012, 10:00 PM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Cherokee County, IA, Ida County, IA, Plymouth County, IA, Woodbury County, IA

The radar

The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 9:20 PM CDTTSTM WND DMG4 S Correctionville, IABARN BLOWN INTO THE ROAD
May 19, 9:20 PM CDTTSTM WND GST 603 Sw Correctionville, IADAMAGING WINDS ESTIMATED AT 60 MPH KNOCKED THE POWER OUT. THE SPOTTER HEARD SOMETHING BANG AGAINST THE HOUSE, BUT HE CANNOT SEE OUTSIDE DUE TO NO LIGHTS.
May 19, 9:20 PM CDTHAIL 13 Sw Correctionville, IAIN ADDITION TO THE HAIL, THE RAIN WAS SO HEAVY THE SPOTTER COULD HARDLY SEE OUT THE WINDOW.
May 19, 9:21 PM CDTTSTM WND DMGCorrectionville, IA2 REPORTS OF TREES DOWN ON HOUSES IN TOWN.
May 19, 9:30 PM CDTTSTM WND DMGWashta, IATREES DOWN IN WASTA. WIND GUSTS ESTIMATED AT 60 MPH.
May 19, 9:32 PM CDTTSTM WND DMGWsw Quimby, IATHE TOP OF THE SPOTTERS TREE WAS REMOVED, SOME OF HIS ROOF SHINGLES AROUND THE CHIMNEY ARE BLOWN OFF, AND HIS LEAN-TO SHED WAS RIPPED APART.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 6:52 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.8
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WUUS53 KFSD 200209
SVRFSD
IAC035-093-149-193-200300-
/O.NEW.KFSD.SV.W.0105.120520T0209Z-120520T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
909 PM CDT SAT MAY 19 2012

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHEROKEE COUNTY IN NORTHWEST IOWA...
  NORTHWESTERN IDA COUNTY IN WEST CENTRAL IOWA...
  SOUTHEASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA...
  EASTERN WOODBURY COUNTY IN WEST CENTRAL IOWA...

* UNTIL 1000 PM CDT

* AT 909 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE
  WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR ANTHON...OR
  21 MILES WEST OF IDA GROVE...AND MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CORRECTIONVILLE AND CUSHING AROUND 920 PM CDT...
  PIERSON AND KINGSLEY AROUND 925 PM CDT...
  WASHTA AROUND 930 PM CDT...
  QUIMBY AROUND 940 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4281 9589 4271 9550 4227 9581 4234 9607
TIME...MOT...LOC 0209Z 201DEG 32KT 4239 9588
WIND...HAIL 70MPH <1.00IN

$$

MJF
2 follow-up statements
110 
WWUS53 KFSD 200224
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 PM CDT SAT MAY 19 2012

IAC035-093-149-193-200300-
/O.CON.KFSD.SV.W.0105.000000T0000Z-120520T0300Z/
PLYMOUTH IA-IDA IA-CHEROKEE IA-WOODBURY IA-
924 PM CDT SAT MAY 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
WOODBURY...SOUTHERN CHEROKEE...NORTHWESTERN IDA AND SOUTHEASTERN
PLYMOUTH COUNTIES UNTIL 1000 PM CDT...

AT 924 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR WASHTA...OR 20 MILES 
NORTHWEST OF IDA GROVE...MOVING VERY RAPIDLY NORTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  QUIMBY AROUND 930 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND IN OTO AND JUST 
EAST OF ANTHON. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4281 9589 4271 9550 4227 9581 4234 9607
TIME...MOT...LOC 0224Z 208DEG 48KT 4259 9572
WIND...HAIL 70MPH <1.00IN

$$

MJF
260 
WWUS53 KFSD 200251
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 PM CDT SAT MAY 19 2012

IAC035-093-149-193-200301-
/O.EXP.KFSD.SV.W.0105.000000T0000Z-120520T0300Z/
PLYMOUTH IA-IDA IA-CHEROKEE IA-WOODBURY IA-
951 PM CDT SAT MAY 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WOODBURY...SOUTHERN
CHEROKEE...NORTHWESTERN IDA AND SOUTHEASTERN PLYMOUTH COUNTIES WILL
EXPIRE AT 1000 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED NORTHEAST OF THE 
WARNED AREA.

LAT...LON 4281 9589 4271 9550 4227 9581 4234 9607
TIME...MOT...LOC 0251Z 208DEG 48KT 4291 9549

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:44 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 19, 6:44 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
644 PM CDT SAT MAY 19 2012

.DISCUSSION.../ISSUED AT 250 PM CDT/
PRETTY STRONG SHORTWAVE MOVING NORTHEAST INTO THE NORTHERN PLAINS
STATES THIS AFTERNOON AND INTO THE EVENING.  AS IT PULLS
NORTHEAST...SHOWERS AND STORMS WILL BECOME MORE NUMEROUS. SHEAR
PROFILE CONTINUES TO BE LESS THAN IMPRESSIVE...SO DONT EXPECT MORE
THAN AN ISOLATED SEVERE STORM THAT MAY PRODUCE QUARTER SIZE
HAIL...BUT THAT SHOULD EVEN BE A REACH.  DECREASED RAINFALL AMOUNTS
SOMEWHAT DUE TO LESS MOISTURE IN PLACE THAN WHAT WAS EXPECTED.  MOST
OF THE PRECIPITATION WILL BE PULLING OFF TO THE EAST-NORTHEAST AFTER
MIDNIGHT.  STILL MAY SEE A FEW RENEGADE SHOWERS AFTER THAT TIME BUT
HEAVIEST PRECIP SHOULD FALL BEFORE 08Z IN CWA.

A FEW SHOWERS MAY LINGER IN THE NORTHEAST CORNER OF THE FORECAST
AREA...EAST TO NORTH OF FSD...EARLY TUESDAY MORNING. OTHERWISE WITH
UPPER SYSTEM PULLING AWAY AND NO DECENT RESERVOIR OF COLD AIR ALOFT
OR CONTINUING INSTABILITY SUCH AS AN UPPER LOW BEHIND SYSTEM...
DRYING AND SUBSIDENCE SHOULD REIGN. THIS WILL BRING STEADILY
DECREASING CLOUDS. TEMPERATURES WILL BE COOL BUT SLIGHTLY LESS COOL
THAN WE HAD EARLIER FOR SUNDAY...IN FACT PRETTY CLOSE TO NORMAL. A
DRY REGIME SHOULD CONTINUE THROUGH TUESDAY AS WE TRANSFER FROM LIGHT
WINDS TO STRONG SOUTHERLY WINDS IN A WARM ADVECTION PATTERN. THE
LIGHT WINDS SUNDAY NIGHT WILL LEAD TO LOW READINGS GENERALLY 40 TO
45. PATCHY FOG ALSO SEEMS POSSIBLE UNDER THESE SEMI IDEAL COOLING
CONDITIONS...BUT WILL HOLD OFF FOR NOW GIVEN THE NON GENERAL NATURE
OF SUCH FOG AND THE SHORTENING NIGHTTIME PERIOD. THEN TOP THE
WARMING AND INCREASING WINDS...WHICH SHOULD BECOME QUITE STRONG FOR
TUESDAY...STRONG ENOUGH PERHAPS TO BRING A NEED FOR A WIND ADVISORY
WEST...AGAIN WILL HOLD OFF FOR NOW. AIR SHOULD BE CAPPED AND DRY
ENOUGH THROUGH TUESDAY DAYTIME TO PRECLUDE THUNDERSTORMS IN THIS
WARM ADVECTION PATTERN.

EXTENDED PERIOD WEDNESDAY THROUGH SATURDAY IS HIGHLY UNCERTAIN.
CURRENT MODELS SUGGEST A FRONTAL PASSAGE TUESDAY NIGHT WITH A
THUNDERSTORM THREAT...THEN A BREAK BEHIND FRONT UNTIL UPPER RIDGING
BRINGS BACK WARM AND MOISTURE ADVECTION AFTER A DAY OR SO. PREVIOUS
MODELS HAVE MADE THIS LESS OF A BREAK AND MODELS HAVE BEEN
OSCILLATING...SO WILL KEEP SOME MENTION OF THUNDERSTORMS EACH DAY.
MILD TEMPERATURES BEHIND COLD FRONT WEDNESDAY SHOULD TURN TO
INCREASING WARMTH AND HUMIDITY BY FRIDAY OR SATURDAY. THIS DOES SEEM
TO BE ONE CONSENSUS...THAT A REAL SUMMER MAY ARRIVE BY NEXT WEEKEND.
THE BIG QUESTION IS WILL IT BE WARM HUMID AND STORMY...OR WILL THE
RIDGING BE STRONG ENOUGH TO LEAD TO HOT HUMID AND CAPPED.

&&

.AVIATION.../FOR THE 00Z TAF ISSUANCE/
SHOWERS/THUNDERSTORMS FILLING IN ACROSS EASTERN NEBRASKA AS UPPER
WAVE LIFTS NORTHEAST THROUGH THE CENTRAL PLAINS. THIS PRECIPITATION
WILL LIFT NORTH-NORTHEAST ACROSS THIS FORECAST AREA THIS EVENING...
WITH MAINLY ELEVATED SHOWERS IN WESTERN AREAS...WHILE THUNDER MORE
LIKELY ALONG/EAST OF LAKE ANDES-DE SMET LINE THROUGH 04Z-06Z. MVFR
TO IFR VISIBILITY/CEILINGS LIKELY WITH THUNDERSTORMS...ESPECIALLY
EAST OF IA/MN STATE HIGHWAY 60 WHERE STRONGEST STORMS ARE MORE
LIKELY THROUGH THE EVENING. INSTABILITY AND ASSOCIATED TSRA COVERAGE
SHOULD DIMINISH AFTER 06Z. HOWEVER AREAS OF RAIN/MVFR CEILINGS COULD
LINGER EAST OF THAT LAKE ANDES-DE SMET LINE MUCH OF THE NIGHT. BY
14Z SUNDAY...IMPROVEMENT TO WIDESPREAD VFR CONDITIONS EXPECTED AS
HIGH PRESSURE BUILDS INTO THE AREA FROM THE WEST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 19, 10:43 AM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1043 AM CDT SAT MAY 19 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1043 AM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN AREAS OF
NORTH CENTRAL NEBRASKA AND THEN MOVE NORTHEAST INTO CENTRAL AND
EASTERN SOUTH DAKOTA LATER THIS AFTERNOON.  THESE STORMS ARE
EXPECTED TO SLOWLY SPREAD EAST TONIGHT INTO SUNDAY MORNING.
SEVERE WEATHER IS NOT EXPECTED WITH THE STORMS THAT DEVELOP...BUT
CANT RULE OUT THE POSSIBILITY OF FEW STORMS PRODUCING HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SEVERE WEATHER ACROSS THE REGION THE LATTER
HALF OF THE WEEK...BEGINNING WEDNESDAY EVENING. THERE IS STILL
SOME UNCERTAINTY ON HOW THE WEATHER PATTERN IS GOING TO EVOLVE AT
THIS POINT...BUT THE POTENTIAL EXISTS FOR PERIODS OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 19, 7:56 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
756 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             3 SW ANTHON             42.36N 95.91W
05/19/2012  E0.88 INCH       WOODBURY           IA   TRAINED SPOTTER

&&

JH
Local storm report, May 19, 8:53 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
853 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             3 SW ANTHON             42.36N 95.91W
05/19/2012  E0.88 INCH       WOODBURY           IA   TRAINED SPOTTER

0800 PM     HAIL             4 W ANTHON              42.38N 95.94W
05/19/2012  E1.00 INCH       WOODBURY           IA   PUBLIC

            MOSTLY SMALL HAIL...BUT A FEW STONES TO SIZE OF QUARTERS

0800 PM     HAIL             5 WSW ANTHON            42.37N 95.96W
05/19/2012  E0.75 INCH       WOODBURY           IA   PUBLIC

            ALSO RECEIVED 1 INCH OF RAIN

&&

JH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:56 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Plymouth, Woodbury38 min
May 19, 9:38 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, O'Brien, Plymouth37 min
May 19, 10:11 PM CDTFlash Flood WarningFSDClay, Dickinson, O'Brien3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.